CSN Login
Members Online: 5

Itching after blood transfusion!

LadyParvati's picture
LadyParvati
Posts: 328
Joined: Oct 2009

Up until we switched to taxol, I had thought I was doing pretty well. However, when I went in for my first taxol treatmnet, the blood tests showed my RBC was waaaaay low. The dr. said I could either wait and see if it built up on its own, then do the taxol, or we could do the taxol and I get a blood transfusion the next day.

I chose to do the taxol (Thurs. 3/4) and get a blood transfusion the next day (Fri. 3/5). That night (3/5), I started itching, just on my torso. When I talked with my dr's nurse on Tuesday, 3/9, all she could say was take Benadryl and that the dr. thinks I'm reacting to the blood transfusion, not to the taxol.

It wasn't too bad at first, but it has progressively gotten worse. I am now at the point that the rash has spread to my legs & arms as well as more tender portions of my anatomy. :( It itches so much at times that I cannot keep from scratching. Last night was really bad, and I scratched myself raw in several place, took several showers trying to stop the itch and rinse off ointments that didn't seem to be helping. I finally took 4 Benadryl and managed to fall asleep for a little while, but Benadryl triggers my restless leg syndrome, and I kept waking up with whole body twitches. Mostly I just walked the floor, and that's pretty much what I've had to do today; I can't even sit down without having twitches. Sometimes I twitch so hard even while walking that I almost fall down.

It's been a week & 2 days since I received the blood transfusion. I have had to take Benadryl all day long today. I'm probably going to have to take my drug that helps with restless leg syndrome tonight, which I never take, but I have to sleep somehow!

Has anyone else experienced this? What did you do? Any suggestions? I'm getting desperate!

Hugs! Sandy

Christine Louise
Posts: 429
Joined: Feb 2010

I'm so sorry I can't offer any advice, but I don't want your post to go unanswered any longer. I'm praying for you to get some relief. Your dilemma makes my insomnia seem like no problem at all. Can't the doctor offer any solutions? May you sleep well tonight!

ms_independent's picture
ms_independent
Posts: 216
Joined: Nov 2009

I am so sorry you are experiencing this. I couldn't tell if you told the Dr about it getting worse. Please do if you haven't. I used to give lots of blood transfusions and have never had anyone complain about it getting so bad so long after the transfusion. Usually benadryl before the transfusion takes care of it. There should be something they can give you that better controls the itching until this reaction passes.
Good luck to you, I hope you feel better soon!
El

4slurpee's picture
4slurpee
Posts: 41
Joined: Jul 2009

Sandy,

I don't know if this is the best advice, but if it is that bad, and the dr. is being carefree about it, (and if insurance is available) I might even consider going into emergency tonight. At least they might be able to do something.

Take care!

natly15's picture
natly15
Posts: 1934
Joined: Sep 2009

Sandy this doesnt sound right to me. You are a smart lady and I'm sure you are contacting your onc and whomever else is necessary to contact. I had a terrible reaction to taxol but did not break out in a rash. My body simple could not tolerate the drug.
\
Seems to me that you are having an allergic reaction and that doc needs to come up with a solution ASAP. Please let us know how you fare. Oh the wonders of cancer treatments, but thank goodness we have them.

chenheart's picture
chenheart
Posts: 5182
Joined: Apr 2003

Oh sweetie~ what a horrible situation! I didn't have a problem with my RBC, so I didn't have a transfusion, so I cannot address your ( what seems to me, anyway) an allergic reation to the blood or something which was infused! Obviously, I hope by the time you have read our responses, the problem has resolved itself!

One of my dear friends, also a CSN member, is a vegetarian, and one of the things she did was eat plenty of BEETS~ and she never had her RBC be depleted through any of her treatment. She joined CSN as she was dx with lung cancer, and her chemo-cocktail etc made her prone to a lowered RBC. Beets were her mainstay, go-to food!

I did an internet search about beets, and lo and behold~ they are actually known to boost and maintain RBC! So~ wouldn't it be nice if you could eat beets and never have to have another transfusion and thus no transfusion-related itchies??? Just a thought!

Feel better soon!

Hugs,
Chen♥

carkris's picture
carkris
Posts: 4529
Joined: Aug 2009

You should be seen, this is an extreme reaction and you are way to uncomfortable. I am sure there is another drug besides benadryl you could take. or take ativan with it. perhaps they can give you a steroid, or something topical. So sorry you are dealing with it. i am having sympathy itches with you. Hope it is better soon.

Moopy23's picture
Moopy23
Posts: 1753
Joined: Jan 2009

I also hope you have followed up with your doctor. I agree that the itching you describe is an extreme reaction. Stronger medicine than OTC sounds in order.

From an extreme reaction I had a few years ago (dye allergy), I learned how utterly wretched all-over itching is. Had no idea how you can suffer with an itch. So I especially am wishing that your itching has been treated and you are comfortable tonight.

pattimc
Posts: 432
Joined: Dec 2009

I suffered all through chemo and radiation with severe itching and my onco and radiologist just said it was because my body was under extreme stress. After all my treatment ended in December I was still itching so bad I finally went to a dermatologist. Acute dermatitus was the diagnoses. He gave me a steroid spray, put me on Allegra and Zyrtec (one in a.m. and one in p.m.)and told me to eat Activia. Did that for about 2 weeks and it still was not helping so I went to my PCP. She gave me an antifungal cream, a script for Pepcid to take along with the anti-histimines, a round of steroids and she told me to take Acidophilus. I am finally sort of OK. I don't itch non stop but I still get new breakouts . I KNOW how miserable you are.....But, there are much better drugs out there besides Benadryl. I don't blame my onco and radiologist for not knowing how to treat this...they know cancer. I should have gone earlier to my PCP...live and learn.

I hope you get relief soon!!

LadyParvati's picture
LadyParvati
Posts: 328
Joined: Oct 2009

Thank you for the great tips! My DH actually bought some Zyrtec, but I've avoided taking it because the first and only time I took it, I slept for 21 hours. However, if this gets that bad again, I'll do it.

I'm still taking the Benadryl, because that's all my dr. suggests, and after taking it for a couple of days without fail, it seems to be helping. However, I think I will talk with my PCP as some of you suggested--I can't take Benadryl ALL the time! I need to sleep, too. I'm going to make a list of all your suggestions and review them with both drs so we can come to some sort of agreement

I'll also add more beets to my diet! I sure don't want another transfusion!

Thank you all sooooooo much!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network